Alert archive / Montana / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 69, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Aug 5, 2004, 4:10 PM MDT for Cascade County, Montana. It was in force for 50 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 5, 2004, 4:10 PM MDT (22:10 UTC)
- Expired
- Aug 5, 2004, 5:00 PM MDT
- In force
- 50 min
- Issued by
- NWS Great Falls, MT
- Area
- Counties, with a storm outline in the text
County Cascade County, MT
The radar
The Great Falls radar (KTFX), 9 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 5, 4:18 PM MDT | TSTM WND GST 65 | 5 S Great Falls, MT | |
| Aug 5, 4:18 PM MDT | TSTM WND GST 65 | 5 S Great Falls, MT | |
| Aug 5, 4:27 PM MDT | TSTM WND GST 62 | Malmstrom Afb, MT | |
| Aug 5, 4:27 PM MDT | TSTM WND GST 62 | Malmstrom Afb, MT | |
| Aug 5, 4:30 PM MDT | HAIL 1 | 6 Sw Belt, MT | HEAVY RAIN AND GUSTY WINDS |
| Aug 5, 4:30 PM MDT | HAIL 1 | 6 Sw Belt, MT | HEAVY RAIN AND GUSY WINDS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 5, 1:00 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 10.2 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 111 J/kg
- Mixed-layer CIN
- -386 J/kg
- Mixed-layer LCL
- 1565 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KTFX 052210 SVRTFX MTC013-052300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREAT FALLS MT 410 PM MDT THU AUG 5 2004 THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CASCADE COUNTY IN CENTRAL MONTANA THIS INCLUDES THE CITY OF GREAT FALLS * UNTIL 500 PM MDT * AT 405 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM ULM TO 17 MILES SOUTH OF BELT...OR ALONG A LINE EXTENDING FROM 10 MILES NORTHEAST OF CASCADE TO 27 MILES SOUTHEAST OF GREAT FALLS...AND MOVING EAST AT 20 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... GREAT FALLS BY 440 PM MDT BLACK EAGLE BY 445 PM MDT BELT BY 455 PM MDT THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM. LAT...LON 4739 11174 4708 11104 4741 11073 4769 11141 $$ THOMSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 4:10 PM MDT, 0 minutes earlier.
Area forecast discussion, Aug 5, 4:10 PM MDT, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MONTANA
410 PM MDT THU AUG 5 2004
.DISCUSSION...
TODAY THROUGH FRIDAY NIGHT...THE MOIST AND UNSTABLE SOUTHWEST FLOW
ALOFT WILL CONTINUE TODAY...FOR ANOTHER ROUND OF POSSIBLY SEVERE
AFTERNOON THUNDERSTORMS. A FEW THUNDERSTORMS WILL MOVE THROUGH THE
TFX CWA THIS MORNING...BUT ACTIVITY WILL INCREASE AND BE MORE
INTENSE THIS AFTERNOON AS THE AIRMASS BECOMES MORE UNSTABLE. ALSO...
A STRONG SHORTWAVE TROUGH EMBEDDED IN THE SOUTHWEST FLOW WILL BRING
STRONGER DISTURBANCES OVER THE AREA. THE BULK OF THE ACTIVITY WILL
OCCUR BETWEEN EARLY AFTERNOON AND EARLY EVENING. A SURFACE TROUGH
OVER IDAHO TODAY WILL ALSO MOVE EAST OF THE ROCKIES LATER THIS
AFTERNOON THROUGH THE OVERNIGHT HOURS...SHIFTING SOUTHERLY SURFACE
WINDS MORE WESTERLY...AND KEEPING THEM BREEZY. DUE TO THIS SHIFT IN
WINDS...WILL HEADLINE THIS IN THE FIRE WEATHER FORECAST. WITH HIGH
DEWPOINTS LINGERING INTO TODAY AND GENERALLY WET THUNDERSTORMS LAST
NIGHT...WILL NOT ISSUE A RED FLAG WARNING AT THIS TIME. WITH THE
SURFACE TROUGH MOVING EAST OF THE AREA TONIGHT...COOLER AIR WILL
PREVAIL DURING THE DAY ON FRIDAY...LIMITING INSTABILITY OVER THE
AREA. HOWEVER...DISTURBANCES EMBEDDED IN THE LINGERING WEST
SOUTHWEST FLOW WILL KEEP THE THREAT OF THUNDERSTORMS AROUND THE
AREA...WITH BREEZY WESTERLY SURFACE WINDS PREVAILING. THE MAIN UPPER
TROUGH WILL WEAKEN SOMEWHAT AND APPROACH MONTANA FRIDAY NIGHT...FOR
A CONTINUED CHANCE OF THUNDERSTORMS WITH BREEZY WESTERLY WINDS.
COULSTON
SATURDAY THROUGH WEDNESDAY...ECMWF AND GFS ARE IN PRETTY GOOD
AGREEMENT WITH THE STRENGTH AND TIMING OF THE UPPER TROUGH MOVING
THROUGH THE FORECAST AREA ON SATURDAY. BIG DIFFERENCES AMONGST THE
MODELS IN FORECAST POPS. ECMWF AND MET ARGUE FOR A FAIRLY DRY
FORECAST WHILE THE GFS HAS SOME QPF ACROSS THE NRN ZONES. DO NOT
FEEL STRONGLY EITHER WAY SO LEFT INHERITED POPS..WHICH FAVOR THE GFS
SOLUTION..ALONE. A LITTLE BOTHERED BY ZERO POPS FOR LATE IN THE
WEEKEND AND EARLY NEXT WEEK. BOTH GFS AND ETA GIVE SOME QPF TO
PORTIONS OF THE NRN ZONES DURING THE TIME FRAME. SINCE ETA AND GFS
ARE NOT IN GOOD AGREEMENT ON TIMING OF QPF DECIDED TO LEAVE DRY
FORECAST ALONE. DID HOWEVER INCREASE CLOUD COVER FOR SAT NIGHT
THROUGH SUN NIGHT OVER THE NORTHERN ZONES BASED ON 700 MB RELATIVE
HUMIDITY CHARTS OF THE ECMWF/GFS/ETA. SURROUNDING OFFICES IDEA OF
LOWERING TEMPERATURES FOR EARLY IN THE PERIOD LOOKS FINE SO HAVE
DONE SAME.
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF BB 088/054 084/052 078 10443
BBUUU 049/075 048/081 050/082 054/085 054 32000000000
CTB BB 083/053 079/051 075 10443
EBUUU 047/072 046/078 052/081 052/081 052 34000000000
HLN BB 087/055 087/053 083 10433
BBUUU 052/080 051/082 055/085 057/088 057 32-00000000
BZN BB 087/054 087/052 080 10332
BBUUU 046/076 046/080 050/083 054/085 054 21000000000
WEY BB 076/043 075/041 067 10332
BUUUU 042/073 034/066 042/069 047/072 047 20000000000
DLN BB 085/052 082/050 080 10422
BUUUU 047/076 046/078 053/081 053/085 053 31000000000
HVR BB 089/059 087/057 076 10242
BBUUU 049/075 048/077 050/080 054/088 054 34000000000
LWT BB 088/053 084/052 076 10332
BBUUU 047/072 046/079 049/082 052/080 052 22000000000
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&Hazardous weather outlook, Aug 5, 1:00 PM MDT, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 100 PM MDT THU AUG 5 2004 MTZ008>015-044>055-061100- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 100 PM MDT THU AUG 5 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND SOUTHWEST MONTANA .DAY ONE...TODAY A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 7 PM THIS EVENING FOR ALL OF SOUTHWEST MONTANA...AND MUCH OF NORTH CENTRAL MONTANA. WIDESPREAD SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER SOUTHWEST MONTANA EARLY THIS AFTERNOON. SOME OF THESE STORMS WILL BE SEVERE...WITH LARGE HAIL AND DAMAGING WINDS. ALL OF SOUTHWEST AND NORTHCENTRAL MONTANA HAVE THE POTENTIAL FOR SEVERE THUNDERSTORMS. THE BEST TIME FRAME FOR THE SEVERE THUNDERSTORMS TO OCCUR IS FROM 2 PM TILL 7 PM OVER SOUTHWEST MONTANA...AND FROM 4 PM TO MIDNIGHT OVER NORTHCENTRAL MONTANA. THE MAIN THREAT FROM THESE STORMS WILL CONTINUE TO BE LARGE HAIL AND STRONG WINDS. HOWEVER...DUE TO A VERY UNSTABLE AIRMASS...AN ISOLATED TORNADO IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A MORE WESTERLY FLOW ALOFT WILL DEVELOP FRIDAY INTO SATURDAY...WITH GUSTY WEST WINDS AND A CHANCE OF THUNDERSTORMS DURING THESE DAYS. DRIER AND MORE STABLE CONDITIONS WILL PREVAIL AFTER SATURDAY...WITH A SLOW WARMING TREND. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 6:01 PM MDT | Severe Thunderstorm Warning | TFX | Madison | 59 min |
| Aug 4, 6:04 PM MDT | Severe Thunderstorm Warning | TFX | Gallatin | 41 min |
| Aug 4, 6:57 PM MDT | Severe Thunderstorm Warning | TFX | Gallatin | 63 min |
| Aug 4, 8:05 PM MDT | Severe Thunderstorm Warning | TFX | Judith Basin | 40 min |
| Aug 4, 8:34 PM MDT | Severe Thunderstorm Warning | TFX | Cascade | 56 min |
| Aug 4, 8:37 PM MDT | Severe Thunderstorm Warning | TFX | Cascade | 53 min |
| Aug 4, 9:08 PM MDT | Severe Thunderstorm Warning | TFX | Chouteau | 67 min |
| Aug 4, 9:44 PM MDT | Severe Thunderstorm Warning | TFX | Blaine | 61 min |
| Aug 4, 10:10 PM MDT | Severe Thunderstorm Warning | TFX | Chouteau | 65 min |
| Aug 4, 10:45 PM MDT | Severe Thunderstorm Warning | TFX | Blaine | 30 min |
| Aug 4, 11:47 PM MDT | Severe Thunderstorm Warning | TFX | Hill | 28 min |
| Aug 5, 3:15 PM MDT | Severe Thunderstorm Warning | TFX | Lewis and Clark | 30 min |
| Aug 5, 3:39 PM MDT | Severe Thunderstorm Warning | TFX | Cascade | 51 min |
| Aug 5, 4:48 PM MDT | Severe Thunderstorm Warning | TFX | Chouteau, Judith Basin | 57 min |
| Aug 5, 4:57 PM MDT | Severe Thunderstorm Warning | TFX | Meagher | 48 min |
| Aug 5, 5:01 PM MDT | Severe Thunderstorm Warning | TFX | Toole | 29 min |
| Aug 5, 5:45 PM MDT | Severe Thunderstorm Warning | TFX | Liberty, Toole | 45 min |
| Aug 5, 5:58 PM MDT | Severe Thunderstorm Warning | TFX | Chouteau | 32 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.